Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 39, NWS San Angelo, TX

April 17, 2015Shackelford County, Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 17, 2015, 1:30 PM CDT for Shackelford County, Throckmorton County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2015, 1:30 PM CDT (18:30 UTC)
Expired
Apr 17, 2015, 2:15 PM CDT
In force
45 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Shackelford County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 57 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 1:43 PM CDTHAIL 1.53 N Fort Griffin, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 11:53 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS54 KSJT 171830
SVRSJT
TXC417-447-171915-
/O.NEW.KSJT.SV.W.0039.150417T1830Z-150417T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
130 PM CDT FRI APR 17 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
  THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 215 PM CDT

* AT 129 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT
  GRIFFIN...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT GRIFFIN AROUND 135 PM CDT.
  WOODSON AROUND 205 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE THE INTERSECTION OF US-283 AND
RANCH ROAD 209...THE INTERSECTION OF US-183 AND US-283 AND LUSK.

LAT...LON 3327 9895 3299 9898 3295 9901 3295 9909
      3286 9909 3281 9913 3287 9951 3332 9924
TIME...MOT...LOC 1830Z 246DEG 23KT 3295 9929

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
160 
WWUS54 KSJT 171840
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
140 PM CDT FRI APR 17 2015

TXC417-447-171915-
/O.CON.KSJT.SV.W.0039.000000T0000Z-150417T1915Z/
SHACKELFORD TX-THROCKMORTON TX-
140 PM CDT FRI APR 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THROCKMORTON
AND NORTHEASTERN SHACKELFORD COUNTIES UNTIL 215 PM CDT...

AT 138 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT
GRIFFIN...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODSON AROUND 200 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE THE INTERSECTION OF US-283 AND
RANCH ROAD 209...THE INTERSECTION OF US-183 AND US-283 AND LUSK.

LAT...LON 3327 9895 3299 9898 3295 9901 3295 9909
      3286 9909 3281 9913 3287 9951 3332 9924
TIME...MOT...LOC 1840Z 246DEG 23KT 3298 9922

HAIL...1.00IN
WIND...60MPH

$$
472 
WWUS54 KSJT 171851
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
151 PM CDT FRI APR 17 2015

TXC417-171901-
/O.CAN.KSJT.SV.W.0039.000000T0000Z-150417T1915Z/
SHACKELFORD TX-
151 PM CDT FRI APR 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHACKELFORD
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3327 9895 3299 9898 3295 9901 3295 9909
      3296 9912 3296 9942 3331 9921
TIME...MOT...LOC 1851Z 229DEG 33KT 3311 9911

$$

TXC447-171915-
/O.CON.KSJT.SV.W.0039.000000T0000Z-150417T1915Z/
THROCKMORTON TX-
151 PM CDT FRI APR 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THROCKMORTON
COUNTY UNTIL 215 PM CDT...

AT 149 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF THROCKMORTON...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBERT AROUND 210 PM CDT.

LAT...LON 3327 9895 3299 9898 3295 9901 3295 9909
      3296 9912 3296 9942 3331 9921
TIME...MOT...LOC 1851Z 229DEG 33KT 3311 9911

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:37 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 17, 12:37 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1237 PM CDT FRI APR 17 2015

.AVIATION...
/18Z TAFS/

Poor flight conditions can be expected at all terminals through
20z. Radar trends and numerical guidance suggests these
thunderstorms should clear all TAF sites after that time, with
improving conditions expected. However, thunderstorms remain possible
through the evening at all locations. For now, we kept prevailing
thunder conditions for the first two hours of the forecast, and
will amend as needed based on observational trends. Brief wind
gusts to 30 kts, reductions in visibilities to around 3 miles, and
ceilings down to 1500 feet may occur as the thunderstorms move
through. Trends for this thus far have shown it to be too
spotty/short in duration to include in the TAFs at this time.

&&

.PREV DISCUSSION... /ISSUED 644 AM CDT Fri Apr 17 2015/

AVIATION...
/12Z TAFS/

Besides LIFR at KBBD and IFR at KJCT, severe thunderstorms are
possible after 18z/1PM at most TAF sites. The main impacts will be
large hail, damaging wind gusts, very heavy rain, and lightning.
An isolated tornado or two are possible. After 06Z tonight most of
the severe weather will have ended. IFR to LIFR conditions may be
possible again tonight especially at KBBD and KJCT terminals.

26

PREV DISCUSSION... /ISSUED 437 AM CDT Fri Apr 17 2015/

SHORT TERM...
(Today and Tonight)

The main concern today is the threat for severe thunderstorms across
a large part of West Central Texas as a large potent upper low near
the Four Corners begins to move east today and tonight.

The dryline will interact with moisture already in place across the
region as dewpoints range from the upper 50s to the lower 60s,
moderate 0-6km shear, steep lapse rates, MU CAPE Values 1500-2500
J/KG, a weak capping inversion, an approaching short wave from far
West Texas, and an exit region of the subtropical jet flowing across
the NW Hill Country.  These parameters should set the stage for
scattered supercells today and continuing into the evening.  The
main threats will be large hail and damaging winds along with
isolated tornadoes.  SPC has placed much of the area in a slight
risk for severe thunderstorms today.  Have raised Pops and included
the mention of severe wording in the forecast.

If severe storms continue into the late evening and tonight periods,
Pops may need to be increased even higher.  High temperatures today
are forecast to reach 80, but cloud cover could hold temps down a
few degrees.  Cloud cover seems to be the only factor that might
help reduce the amount of heating and instability.  Models show
most of the QPF occurring between now and 00Z with some of it
lingering after 00z.

LONG TERM...
(Saturday through Thursday)

The 4 corners upper low will be moving northeast into Colorado
Saturday with a trough extending down along the Texas/New Mexico
state line. This will push the dryline farther east along a
Sonora to San Angelo to Haskell line Saturday afternoon. Good
instability still exists, with GFS SB CAPES of 1000-1200 J/KG
along with 0-6 Bulk Shears of 40 KTS. So potential for severe
thunderstorms will continue. SPC Day 2 Convective Outlook has much
of West Central Texas in a marginal potential for severe weather.
The dryline/surface trough will push east Saturday night, along
with moisture and instability. A cold front will move through
Sunday. While strong cold advection is initially limited Sunday,
cooler air will move in Monday, bringing highs back down into the
70s.

Both the EC and GFS models indicate return of moist air Monday night
into Thursday, as surface high pressure moves east. Dryline
thunderstorms possible midweek, but strong dynamics missing until
Thursday, as an upper trough over the western U.S. edges closer to
West Central Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 80  59  83  55  79 /  60  40  20  20   5
San Angelo 	 81  58  85  54  82 /  60  40  20  20   5
Junction 	 79  59  81  56  85 /  70  40  40  20   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Aviation: Doll
Hazardous weather outlook, Apr 17, 5:42 AM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
542 AM CDT FRI APR 17 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
542 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS
WEST CENTRAL TEXAS. SOME OF THESE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Apr 17, 12:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1249 PM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             16 NW ALBANY            32.89N  99.49W
04/17/2015  E1.25 INCH       SHACKELFORD        TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1500122

JD
Local storm report, Apr 17, 12:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1251 PM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FUNNEL CLOUD     15 NW ALBANY            32.88N  99.48W
04/17/2015                   SHACKELFORD        TX   STORM CHASER

&&

EVENT NUMBER SJT1500123

JD
Special weather statement, Apr 17, 12:56 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1256 PM CDT FRI APR 17 2015

TXZ099-171830-
THROCKMORTON TX-
1256 PM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR
THROCKMORTON COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 1253 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
ELBERT...OR ABOUT 8 MILES NORTHEAST OF THROCKMORTON...MOVING EAST AT
30 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
  ELBERT BY 105 PM CDT

LAT...LON 3339 9895 3306 9894 3305 9947 3308 9947
      3340 9927 3340 9896
TIME...MOT...LOC 1756Z 258DEG 25KT 3329 9910
Local storm report, Apr 17, 1:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
109 PM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             2 NE VIEW               32.36N  99.86W
04/17/2015  E1.75 INCH       TAYLOR             TX   PUBLIC

&&

EVENT NUMBER SJT1500124

19
Local storm report, Apr 17, 1:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
114 PM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             6 WNW POTOSI            32.37N  99.77W
04/17/2015  E0.88 INCH       TAYLOR             TX   BROADCAST MEDIA

&&

EVENT NUMBER SJT1500125

JD
Special weather statement, Apr 17, 1:21 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
121 PM CDT FRI APR 17 2015

TXZ049-054-113-127-171900-
FISHER TX-JONES TX-NOLAN TX-TAYLOR TX-
121 PM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT FOR
FISHER...JONES...NOLAN AND TAYLOR COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 121 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
CAMP BUTMAN...OR ABOUT 15 MILES SOUTHEAST OF SWEETWATER...MOVING
NORTHEAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  TRENT BY 155 PM CDT
  NOODLE BY 200 PM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 247 AND 262.

LAT...LON 3269 10025 3269 9999 3224 10008 3225 10036
TIME...MOT...LOC 1822Z 213DEG 17KT 3234 10019

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:10 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton39 min
Apr 16, 7:11 PM CDTSevere Thunderstorm WarningSJTJones, Taylor49 min
Apr 16, 7:17 PM CDTSpecial Weather StatementSJTNolan28 min
Apr 16, 7:20 PM CDTAreal Flood AdvisorySJTHaskell, Shackelford, Throckmorton115 min
Apr 16, 7:26 PM CDTSevere Thunderstorm WarningSJTFisher, Jones49 min
Apr 17, 10:10 AM CDTSpecial Weather StatementSJTFisher, Jones35 min
Apr 17, 10:11 AM CDTSpecial Weather StatementSJTSchleicher49 min
Apr 17, 10:20 AM CDTSevere Thunderstorm WarningSJTFisher, Jones40 min
Apr 17, 10:30 AM CDTSpecial Weather StatementSJTSutton45 min
Apr 17, 10:45 AM CDTSpecial Weather StatementSJTHaskell30 min
Apr 17, 10:53 AM CDTSpecial Weather StatementSJTTom Green52 min
Apr 17, 11:02 AM CDTSpecial Weather StatementSJTJones58 min
Apr 17, 11:08 AM CDTSpecial Weather StatementSJTSchleicher, Sutton52 min
Apr 17, 11:18 AM CDTAreal Flood AdvisorySJTConcho, Crockett, Irion, Runnels, Schleicher, Sutton and 1 more117 min
Apr 17, 11:21 AM CDTSpecial Weather StatementSJTHaskell24 min
Apr 17, 11:23 AM CDTSevere Thunderstorm WarningSJTHaskell32 min
Apr 17, 11:25 AM CDTSevere Thunderstorm WarningSJTTom Green35 min
Apr 17, 11:50 AM CDTSpecial Weather StatementSJTHaskell, Throckmorton55 min
Apr 17, 12:01 PM CDTFlash Flood WarningSJTTom Green3 hr
Apr 17, 12:11 PM CDTSpecial Weather StatementSJTTaylor64 min
Apr 17, 12:12 PM CDTAreal Flood AdvisorySJTCoke, Runnels93 min
Apr 17, 12:28 PM CDTSpecial Weather StatementSJTJones, Shackelford62 min
Apr 17, 12:35 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton40 min
Apr 17, 12:46 PM CDTAreal Flood AdvisorySJTSchleicher, Sutton119 min
Apr 17, 12:56 PM CDTSpecial Weather StatementSJTThrockmorton34 min
Apr 17, 12:59 PM CDTFlash Flood WarningSJTTaylor2 hr
Apr 17, 1:04 PM CDTSevere Thunderstorm WarningSJTJones, Taylor41 min
Apr 17, 1:21 PM CDTSpecial Weather StatementSJTNolan39 min
Apr 17, 1:36 PM CDTAreal Flood AdvisorySJTJones, Shackelford, Throckmorton114 min
Apr 17, 1:57 PM CDTSpecial Weather StatementSJTJones, Shackelford33 min
Apr 17, 2:16 PM CDTAreal Flood AdvisorySJTKimble, Mason119 min
Apr 17, 2:36 PM CDTSpecial Weather StatementSJTHaskell24 min
Apr 17, 2:55 PM CDTSevere Thunderstorm WarningSJTHaskell35 min
Apr 17, 3:07 PM CDTFlash Flood WarningSJTTaylor53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.